Wisconsin, 2011

Hail in Wisconsin, August 20, 2011

August 20, 2011 · NWS MKX · 2 events in 1 county or zone

Warm air advection and vorticity advection ahead of a short wave trough combined with forcing along a surface cold front to produce thunderstorms over southern Wisconsin during the morning hours of August 20th. Some of the thunderstorms produced large hail in southwest Rock County near Newark.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Warm air advection and vorticity advection ahead of a short wave trough combined with forcing along a surface cold front to produce thunderstorms over southern Wisconsin during the morning hours of August 20th. Some of the thunderstorms produced large hail in southwest Rock County near Newark.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 20, 2:29 AM CST, 4 hours 38 minutes earlier.

Area forecast discussion, Aug 20, 2:29 AM CST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
329 AM CDT SAT AUG 20 2011

.VERY SHORT TERM...

TODAY-FORECAST CONFIDENCE HIGH

FRONT GRADUALLY DROPPING SOUTH AS DECENT POTENTIAL VORTICITY
ADVECTION SETS UP IN WEST EAST BAND (REFERENCE GFS PV1.5 LEVEL).
WARM ADVECTION AND MODEST FRONTOGENESIS HELP THE PROCESS.  JUST
ABOUT EVERY MODEL PRODUCES 0.25 TO 0.75" OF QPF TODAY OVER SOUTHERN
3/4 OF CWA SO WENT CATEGORICAL OVER A LARGE AREA.

SHOWALTERS OF ABOUT -2 TO -3 SUGGEST THUNDERSTORMS SOUTHERN HALF BUT
IT MIGHT NOT THUNDER IN THE FAR NORTH.

CONVECTION DEVELOPING QUICKLY OVER NORTHERN IOWA...WITH ECMWF AND
GFS HAVING BEST HANDLE ON SITUATION WHILE NAM A BIT SLOW TO REACT
BUT EVENTUALLY SEEMS TO GET IT RIGHT.

DUE TO CLOUDS AND PRECIPITATION...WENT WITH CONSENSUS OF RAW MODEL
GUIDANCE WHICH HOLDS THE TEMPERATURES LOWER THAN MOS...WHICH SEEMS
TOO WARM.

TONIGHT-FORECAST CONFIDENCE HIGH

PRECIPITATION QUICKLY EXITS LATE THIS AFTERNOON WEST AND EARLY
EVENING FAR EAST...WITH NORTHWEST FLOW AND COLD ADVECTION KICKING
IN.  ENOUGH MIXING TO REDUCE FOG THREAT MOST OF THE NIGHT BUT THE
TYPICAL WISCONSIN RIVER VALLEY DEVELOPMENT LATE SEEMS PLAUSIBLE.

.SHORT TERM...

SUNDAY THROUGH TUESDAY...FORECAST CONFIDENCE LOW.

WE WILL TRANSITION INTO A NORTHWEST FLOW PATTERN ON SUN...WITH WI ON
THE NORTHERN FRINGE OF SURFACE HIGH PRESSURE. THIS PATTERN BRINGS
GREAT UNCERTAINTY IN THE PROBABILITY OF PRECIPITATION FROM SUNDAY
THROUGH TUESDAY NIGHT.

INTERESTING JET STREAM PATTERN SUN THROUGH TUE...WHERE THE 250MB
POLAR JET DIPS DOWN FROM MANITOBA INTO WI AND LOWER MI...AND THE
250MB SUBTROPICAL JET HAS A RIDGE OUT WEST WITH A MAXIMA FROM SW
IOWA THROUGH SOUTHERN IL. THE JETS BECOME CLOSE TOGETHER AND
PARALLEL OVER SOUTHERN WI DURING THIS TIME PERIOD. AT THE SAME
TIME...THERE IS NOT TOO MUCH GOING ON WITH 500MB VORTICITY MAXIMA
ACROSS THE MIDWEST. OMEGA VALUES ARE NOT VERY HIGH EITHER.

MODEL SNDGS SHOW VERY HIGH BULK 0-6KM SHEAR WITH THIS WEATHER
PATTERN. HOWEVER...STEEP LOW LEVEL LAPSE RATES DO SUPPORT WEAK MID
LEVEL CAPE VALUES. THERE MAY BE JUST ENOUGH MOISTURE AND INSTABILITY
IN PLACE TO MENTION THE POSSIBILITY OF SHOWERS SUN AFTERNOON. LOW
CONFIDENCE ON WHERE HIGHEST POPS SHOULD BE WITHIN THE FORECAST AREA.
REMAINED CONSISTENT WITH GOING FCST AND KEPT SCHC POPS IN THE NORTH
HALF. IF SHOWERS DEVELOP...THEY SHOULD PROBABLY BE BRIEF AND
ISOLATED. ALTHOUGH THUNDER IS REMOTELY POSSIBLE...KEPT THE MENTION
OUT OF FCST DUE TO THE LOW PROBABILITY. A SIMILAR WEAK FORCING
PATTERN CONTINUES IN 00Z GFS AND 00Z ECMWF FOR MON...BUT OPTED TO
KEEP THE DRY FCST. LOW CONFIDENCE.

THE NEXT QUESTION IS WHEN WILL A SHORTWAVE MOVE ACROSS SOUTHERN WI
AND CAUSE ENOUGH FORCING TO BRING A ROUND OF THUNDERSTORMS. THE NAM
IS PERSISTENT IN BRINGING A SHORTWAVE ACROSS THE MIDWEST ON
MON...WHILE THE GFS AND CANADIAN BRING ONE ACROSS 24 HOURS LATER ON
TUE. THE 00Z ECMWF IS NOW IN LINE WITH THE SLOWER MODELS. KEPT
HIGHEST CHANCE POPS OVER THE FORECAST AREA TUE AND TUE NIGHT.

WARM AIR ADVECTION INTO SOUTHERN WI DURING THIS TIME PERIOD WILL
BRING INCREASING TEMPS...REACHING THE LOW TO MID 80S BY TUE
AFTERNOON.

.LONG TERM...

WEDNESDAY THROUGH FRIDAY...FORECAST CONFIDENCE MEDIUM TO HIGH.

ONCE THE SHORTWAVE TROUGH PASSES THROUGH SOUTHERN WI BY WED
AFTERNOON...LOW AND MID LEVEL HIGH PRESSURE BEGINS TO WEDGE INTO THE
UPPER MIDWEST. DRY WEATHER EXPECTED WED NIGHT THROUGH FRI. MAX TEMPS
EXPECTED AROUND 80.

&&

.AVIATION...

LOOKS LIKE PLENTY OF SHOWERS AND THUNDERSTORMS TODAY BUT WITH
PRIMARILY VFR CEILINGS.  BRIEF MVFR VISIBILITIES POSSIBLE IN HEAVIER
DOWNPOURS.

THINGS CLEAR OUT QUICKLY LATE THIS AFTERNOON IN KMSN AND THIS
EVENING IN THE SOUTHEAST WI TAF SITES...BUT ENOUGH MIXING WITH
NORTHWEST FLOW ANTICIPATED TO REDUCE THE RADIATION FOG THREAT LATE
TONIGHT.

&&

.MARINE...

SHOWERS AND THUNDERSTORMS TODAY BUT NOT EXPECTING UNUSUALLY GUSTY
WINDS WITH THE STORMS.

NORTHWEST FLOW KICKS IN LATER TONIGHT INTO SUNDAY BUT SPEEDS
PROBABLY UNDER 20 KNOTS SO DO NOT EXPECT SMALL CRAFT ADVISORY
CONDITIONS.

10 TO 15 KNOT SOUTH WINDS ANTICIPATED TUESDAY BUT MARGINAL FETCH
SHOULD KEEP WAVES BELOW SMALL CRAFT LEVELS.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

SHORT/LONG TERM...13/MRC
VERY SHORT TERM/AVIATION/MARINE...02/JPC
Hazardous weather outlook, Aug 20, 3:26 AM CST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
426 AM CDT SAT AUG 20 2011

WIZ046-047-051-052-056>060-062>072-210930-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
426 AM CDT SAT AUG 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS TODAY ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY AND TUESDAY NIGHT AS A
WARM FRONT MOVES TOWARD SOUTHERN WISCONSIN AND AGAIN WEDNESDAY AS
A COLD FRONT PUSHES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH NEXT WEEK.

LMZ643>646-210930-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
426 AM CDT SAT AUG 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS TODAY ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY AND TUESDAY NIGHT AS A
WARM FRONT MOVES TOWARD LAKE MICHIGAN AND AGAIN WEDNESDAY AS
A COLD FRONT PUSHES THROUGH.

WWW.WEATHER.GOV/MKX

CRAVEN

In the hours before

Special weather statement, Aug 20, 4:45 AM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
545 AM CDT SAT AUG 20 2011

WIZ056-062-201145-
IOWA-SAUK-
545 AM CDT SAT AUG 20 2011

...STRONG THUNDERSTORM MOVING INTO NORTHERN IOWA COUNTY NEAR THE
WISCONSIN RIVER...

AT 537 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES NORTHWEST OF DODGEVILLE...MOVING EAST AT
35 MPH.

PENNY SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTH OF GOVERNOR DODGE STATE PARK BY 600 AM CDT...
  SPRING GREEN BY 610 AM CDT...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

CRAVEN
Special weather statement, Aug 20, 5:26 AM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
626 AM CDT SAT AUG 20 2011

WIZ062-063-201200-
DANE-IOWA-
626 AM CDT SAT AUG 20 2011

...STRONG THUNDERSTORM MOVING INTO EASTERN IOWA COUNTY...

AT 623 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF DODGEVILLE...MOVING EAST AT
25 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  BLUE MOUND STATE PARK BY 640 AM CDT...
  6 MILES SOUTH OF BLACK EARTH BY 650 AM CDT...
  MOUNT HOREB BY 655 AM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

MRC
Special weather statement, Aug 20, 6:43 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
743 AM CDT SAT AUG 20 2011

WIZ068-069-201345-
GREEN-ROCK-
743 AM CDT SAT AUG 20 2011

...STRONG THUNDERSTORM MOVING INTO SOUTHEAST GREEN AND SOUTHWEST
ROCK COUNTIES...

AT 736 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES WEST OF BRODHEAD...MOVING EAST AT 25
MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.  A WIND GUST TO 39 MPH WAS MEASURED AT THE MONROE AIRPORT AT
735 AM.

* THE THUNDERSTORM WILL BE NEAR...
  BRODHEAD BY 800 AM CDT...
  ORFORDVILLE BY 815 AM CDT...
  FOOTVILLE BY 820 AM CDT...
  JANESVILLE AIRPORT BY 840 AM CDT...
  DOWNTOWN JANESVILLE BY 845 AM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

CRAVEN

The radar

The Milwaukee radar (KMKX), 70 km away, was scanning. The volume nearest the first event began at 13:09 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Rock

When
August 20, 7:07 AM CST
Where
Rock County, 1.5 mi NE of Newark
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
42.565, -89.209

Hail, Rock

When
August 20, 7:10 AM CST
Where
Rock County, 1 mi SSE of Newark
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.537, -89.222

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342272, 342273.